Alert archive / Kansas / Areal Flood Warnings in 2008

Areal Flood Warning 21, NWS Topeka, KS

September 13, 2008Lyon County, Kansas

NWS Topeka, KS issued this areal flood warning at Sep 13, 2008, 3:33 AM CDT for Lyon County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2008, 3:33 AM CDT (08:33 UTC)
Expired
Sep 13, 2008, 9:30 AM CDT
In force
6 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Lyon County, KS

The radar

The Topeka radar (KTWX), 80 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KTOP 130833
FLWTOP

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
333 AM CDT SAT SEP 13 2008

KSC111-131430-
/O.NEW.KTOP.FA.W.0021.080913T0833Z-080913T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
333 AM CDT SAT SEP 13 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLOOD WARNING FOR...
  SOUTHEASTERN LYON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 930 AM CDT

* AT 331 AM CDT...SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE 
AREA AND BRING AN ADDITIONAL INCH OR MORE OF RAINFALL. THIS WILL 
LIKELY CAUSE ADDITIONAL FLOODING ACROSS SOUTHEAST LYON COUNTY.

* LOCATIONS IMPACTED INCLUDE...
  HARTFORD...
  NEOSHO RAPIDS...
  OLPE...
  READING...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 137 AND 143.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING OCCURS MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

LAT...LON 3817 9628 3855 9595 3839 9594 3816 9595

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at Sep 12, 11:52 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Sep 12, 11:52 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1152 PM CDT FRI SEP 12 2008

.UPDATE...
UPDATED AVIATION FOR 06Z TAFS.

&&

.DISCUSSION...
SEE PREVIOUS DISCUSSION.

&&

.PREV DISCUSSION /307 PM CDT FRI SEP 12/...
STILL PLENTY OF CONCERNS OVER THE SHORT TERM. MRNG UPPR AIR ANLYS
INDCD THAT INDEED THE GFS WAS CORRECT IN DVLPNG THE MID LVL PV
ANOMALY YESTERDAY...AND NOW THIS ANOMALY /PER AFTN WATER VAPOR/ WAS
LOCATED OVR CNTRL KS. UPSTRM FM THE ANOMALY...UPPR LVL SHRTWV TROF
WAS LOCATED OVR NW WY ASSOCIATED WITH A 100 KT H3 JET AND 40 TO 50 M
HEIGHT FALLS. THE SURFACE LOW ASSOCIATED WITH THE PV ANOMALY AT 18Z
WAS NEAR KHUT. MAIN AREA OF EXPANSIVE PRECIP CONTD TO MOVE NEWD THRU
THE CWA.

FIRST THING WE WILL HAVE TO DEAL WITH IS THE INDUCED SFC LO OVR
CNTRL KS AND THIS IS PROGGED TO LIFT NEWD THRU THE CWA OVR THE NEXT
12 HRS DRAGGING THE WRMFNT OVR E-CNTRL KS NE WITH IT. MODIFIED 12Z
RAOB FM KTOP INDCS ATMOSPHERE OVR SE KS CONTS TO DESTABILIZE WITH
THE WEAK INHIBITION IN THIS TROPICAL ATMOSPHERE...ISO CONVECTION IS
EXPECTED TO INCREASE IN COVERAGE AND INTENSITY OVR THE SRN CWA INTO
THE EARLY EVNG. ISO SVR WX WL BE POSSIBLE IN THIS ZONE. GIVEN THE
ENHANCED LO LVL FLOW ARND THE SFC CYCLONE...ISO TORNADOES CONT TO BE
THE MAIN SVR WX THREAT THIS EVNG. THIS TREND SHLD QUICKLY END BY
MID/LATE EVNG AS LO LVL ATMOSPHERE STABILIZES. OTHERWISE...AS SFC LO
MOVES NEWD TONIGHT...EXPANSIVE AREA OF PRECIP SHLD TEND TO MOVE WITH
IT TO OUR NE. CDFNT BEHIND THE LO SHLD CONT TO PROVIDE A FOCUS FOR
PRECIP THOUGH THRU THE NIGHT GIVEN CONFLUENT FLOW INTO THE FRONTAL
ZONE AND THE TROPICAL AIRMASS/WEAK STABILITY. PRECIP AREA SHLD BE
INCREASINGLY NARROW TONIGHT THOUGH...WITH THE MAIN AXIS SETTING UP
FM ARND COUNCIL GROVE/EMPORIA NORTHEAST TO TOP/LWC. ADDITIONAL
AMOUNTS IN THIS ZONE ARE LIKELY TO BE IN THE 1 TO 1.5 INCH RAIN AND
GIVEN THE ONGOING MINOR FLOODING ACRS THE AREA...WL KEEP THE FLOOD
WATCH GOING THRU 12Z ON SAT IN THAT AREA.

AS UPPR LVL SHRTWV OVR WY EJECTS NEWD THRU NEB/IA ON SAT
MRNG...CDFNT WL START TO MAKE PROGRESS TO THE SE THRU THE CWA. THUS
STARTING AFTER MIDNIGHT TONIGHT...THE NW CWA SHLD START TO SEE THE
PRECIPITATION END. THUS WILL CANCEL THE FLOOD WATCH FOR THE NW CWA
WITH THIS PACKAGE. SFC CDFNT WL HAVE A HARD TIME MAKING IT OUT OF
THE FA THRU THE DAY ON SAT THOUGH GIVEN THE BLOCKING PATTERN TO THE
S AND E OF THE FA. THUS HAVE INCREASED GOING POPS DURING THE DAY ON
SAT...BUT PRECIPITATION IS EXPECTED TO GENERALLY BE LIGHTER...AND
THUS ATTM WILL NOT EXTEND THE FLOOD WATCH INTO THE DAY ON SAT. DID
INCREASED HIGHS IN OUR NW ON SAT THOUGH WITH MORE SUN IS EXPECTED AS
SUBSIDENCE MOVES INTO THE CWA FM THE NW.

BOUSTEAD

SATURDAY NIGHT AND SUNDAY...BIGGEST CONCERN DURING THE PERIOD IS
THE 12Z MODEL GUIDANCE INDICATING DEFORMATION BAND ASSOCIATED WITH
REMNANTS OF HURRICANE IKE BRINGING ANOTHER BAND OF TROPICAL
PRECIPITATION ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS
DURING THE PERIOD. THE WESTERN EXTENT OF THIS DEFORMATION TROPICAL
PRECIPITATION WILL HAVE A SHARP CUT OFF ACROSS THE CWA AS LARGE
SCALE SUBSIDENCE WILL BE WORKING IN WEST OF THIS DEFORMATION ZONE.
FOR NOW...IF REMNANTS OF IKE WILL HAVE AN EFFECT ON THE CWA...THE
BEST CHANCE LOOKS TO BE DURING THE OVERNIGHT HOURS OF SATURDAY
INTO THE EARLY MORNING HOURS...AND THE AERIAL EXTENT LOOKS MOST
LIKELY ALONG AND SOUTHEAST OF INTERSTATE 35. THE NATIONAL
HURRICANE CENTER TRACK FOR THE REMNANTS OF IKE TAKES THE CENTROID
TRACK FOR IKE FURTHER EAST THAN 12Z GUIDANCE INDICATES...SO NO
CONFIDENCE TO EXTEND THE FLOOD WATCH AT THIS TIME...BUT CERTAINLY
SOMETHING TO WATCH AS THE TRACK AND SPEED OF IKE ARE BETTER
UNDERSTOOD WITH RESPECT TO THE TIMING OF THE STRONG UPPER LEVEL
SHORTWAVE TROUGH EJECTING EAST THROUGH THE CENTRAL PLAINS DURING
THE PERIOD.

EXTENDED...SUNDAY EVENING...THE STRONG UPPER LEVEL SHORTWAVE TROUGH
IS EXPECTED TO HAVE PUSHED EAST OF THE CWA...BRINGING LARGE SCALE
SUBSIDENCE OVER THE CENTRAL PLAINS.  AT THIS TIME...THE PASSAGE OF
THIS SHORTWAVE TROUGH IS EXPECTED TO SHUNT THE REMNANTS OF HURRICANE
IKE OFF TO THE EAST OF THE CENTRAL PLAINS BY 00Z MONDAY.  FROM
MONDAY ON...GENERAL UPPER PATTERN WILL BE DEFINED BY UPPER LEVEL
RIDGE SLOWLY BUILDING INTO THE REGION.  UPPER LEVEL RIDGE LOOKS SLOW
TO BUILD IN...BUT CANNOT SEE ANY SMALL SCALE FEATURES IN WEAK
NORTHWESTERLY FLOW ALOFT TO THROW POPS IN THE FORECAST ATTM.  HAVE A
DRY FORECAST GOING FOR THE EXTENDED...TEMPERATURES NEAR OR JUST
BELOW CLIMO ARE EXPECTED.

CAVANAUGH

&&

.AVIATION...
INVERTED SFC TROUGH REMAINS WEST OF THE TERMINALS SEPARATING LIFR
CIGS AND VSBY TO THE WEST AND GENERALLY VFR CONDITIONS EAST. LATEST
RUC AND NAM MSLP PROG BRINGS THE TROUGH THROUGH MHK AROUND 08Z AND
TOP AND FOE AROUND 10Z. EXPECT MVFR CONDITIONS TO PREVAIL DUE TO
PRECIP WITH CIGS BKN015 AND VSBY AROUND 3SM WITH TEMPO VFR WHEN NOT
IN THE PRECIP. ONCE THE SFC TROUGH SLOWLY SLIDES EAST...IFR
CONDITIONS SHOULD MOVE INTO THE TERMINALS. TIMING OF THIS CONTINUES
TO BE THE MAIN SOURCE OF UNCERTAINTY.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 7 AM SATURDAY FOR
KSZ010-KSZ011-KSZ012-KSZ022-KSZ023-KSZ024-KSZ026-KSZ035-KSZ036-KSZ037
-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&
Hazardous weather outlook, Sep 12, 11:17 AM CDT, 16 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1117 AM CDT FRI SEP 12 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-131630-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1117 AM CDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN...SOME LOCALLY HEAVY WILL CONTINUE ACROSS THE
ENTIRE OUTLOOK AREA TODAY AND TONIGHT. THIS WILL CONTINUE TO LEAD
TO LOCALIZED FLOODING OF CREEKS AND RIVERS INTO THE WEEKEND. A
FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA.

THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO THE SOUTH
OF A LINE FROM EMPORIA TO LAWRENCE...OR ALONG AND EAST OF THE
KANSAS TURNPIKE. THE THREAT FOR SEVERE WEATHER WILL BE ANYTIME
TODAY BEFORE 8 PM THIS EVENING. ISOLATED TORNADOES ARE THE MAIN
SEVERE WEATHER HAZARD TODAY.

A NEARLY STATIONARY BOUNDARY EXTENDS ACROSS NORTHEAST KANSAS
TODAY. TO THE SOUTH OF THE BOUNDARY...THE ATMOSPHERE IS WARM AND
VERY HUMID. DUE TO FAVORABLE LOW LEVEL SHEAR NEAR THIS
BOUNDARY...AND AN INCREASINGLY UNSTABLE AIRMASS THIS
AFTERNOON...AN ISOLATED SUPERCELL AND ASSOCIATED TORNADO THREAT
MAY DEVELOP OVER EAST CENTRAL KANSAS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW CREEKS AND RIVERS MAY CONTINUE TO FLOOD INTO THE
WEEKEND...ESPECIALLY IN PORTIONS OF EAST CENTRAL KANSAS WHERE THE
REMNANTS OF HURRICANE IKE COULD BRING ADDITIONAL MODERATE AMOUNTS
OF RAIN.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE ENTIRE AREA ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED ACROSS EAST CENTRAL KANSAS TODAY.

BOUSTEAD

In the hours before

Local storm report, Sep 12, 11:22 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1122 PM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     FLOOD            4 SW LAWRENCE           38.93N 95.29W
09/12/2008                   DOUGLAS            KS   NWS EMPLOYEE

            STREET FLOODING WITH FLOWING WATER OF ABOUT 5 INCHES DEEP
            ON 26TH STREET NEAR HOLCOM PARK. WATER COVERING THE
            STREET UP TO THE CROWN OF THE ROAD.

&&

WOLTERS
Local storm report, Sep 13, 12:25 AM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1225 AM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     HEAVY RAIN       7 NW ALMA               39.09N 96.38W
09/13/2008  M2.60 INCH       WABAUNSEE          KS   TRAINED SPOTTER

            24 HOUR TOTAL

&&
Local storm report, Sep 13, 12:27 AM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1227 AM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     HEAVY RAIN       E LAWRENCE              38.97N 95.24W
09/13/2008  M4.01 INCH       DOUGLAS            KS   TRAINED SPOTTER

            STORM TOTAL. 3.54 INCHES IN PAST 24 HOURS.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 7:38 PM CDTRiver Flood WarningTOPMarshall19 hr
Sep 12, 9:32 PM CDTAreal Flood WarningTOPLyon6 hr
Sep 12, 11:12 PM CDTRiver Flood WarningTOPLyon, Osage11 hr
Sep 13, 2:38 AM CDTAreal Flood WarningTOPJackson, Morris, Shawnee, Wabaunsee6 hr
Sep 13, 4:07 AM CDTAreal Flood WarningTOPCoffey, Douglas, Franklin, Osage3 hr
Sep 13, 7:00 AM CDTAreal Flood WarningTOPCoffey, Douglas, Franklin, Osage3 hr
Sep 13, 8:00 AM CDTRiver Flood WarningTOPOsage12 hr
Sep 13, 9:38 AM CDTAreal Flood WarningTOPAnderson, Coffey, Douglas, Franklin, Lyon, Osage4 hr

Nearby

Areal Flood Warnings in Kansas, 2008Every areal flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.